Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

October 11, 2021Bartholomew County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 11, 2021, 10:34 PM EDT for Bartholomew County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 10:34 PM EDT (02:34 UTC)
Expired
Oct 11, 2021, 11:00 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
50

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS83 KIND 120234
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
1034 PM EDT Mon Oct 11 2021
 
INZ055-063-064-120300-
Johnson IN-Brown IN-Bartholomew IN-
1034 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southeastern
Johnson, eastern Brown and northwestern Bartholomew Counties through
1100 PM EDT...

At 1034 PM EDT, Doppler radar was tracking a strong showers near 
Nashville, or 13 miles west of Columbus, moving northeast at 40 mph. 
Weak rotation has also been noted with these showers.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Johnson, eastern Brown and northwestern Bartholomew Counties,
including the following locations... Peoga, Trafalgar, Spearsville,
Princes Lakes, Edinburgh, Stone Head, Gnaw Bone, Taylorsville and
Bargersville.

This includes Interstate 65 between mile markers 73 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3922 8622 3953 8616 3939 8595 3935 8595
      3935 8589 3933 8586 3906 8620
TIME...MOT...LOC 0234Z 223DEG 34KT 3920 8618 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 11, 10:07 PM EDT, 27 minutes earlier.

Area forecast discussion, Oct 11, 10:07 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1007 PM EDT Mon Oct 11 2021

.Forecast Update...
Issued at 1006 PM EDT Mon Oct 11 2021

Radar loop shows some scattered showers across central portions of
central Indiana, with a broken line moving in from eastern Illinois.
At the moment, there is no lightning within these showers, and much
of the instability across the area has been tapped and CIN is
building in, which should help to keep showers from getting out of
hand. Stronger storms have moved off to the north of the forecast
area. That said, dynamics are still strong with significant shear
in place, so cannot completely rule out another cell
strengthening over the next hour or two. Should be winding down
for the most part from here on though, and expect just a few
showers in the wake of the cold frontal passage to hang around for
an hour or two after that along with some lower clouds moving in.
Winds will become southwesterly during the overnight as the front
moves through. Will make sure cloud cover indicates cloud skies
later during the overnight for the lower clouds, but no big
changes needed for temperatures and just some PoP adjustments for
the next few hours and more showers than thunderstorms.

&&

.Short Term...(This evening through Tuesday night)
Issued at 241 PM EDT Mon Oct 11 2021

Model data indicate an upper low, currently over Missouri, will move
northeast into the Great Lakes by Tuesday morning. In the wake of
this low, upper ridging will reestablish itself over the Ohio
Valley, as another deep low ejects out into the Plains.

Scattered thunderstorms continue across Illinois at this time,
associated with a broad vorticity lobe rotating around the upper
low. Short term model data suggest this feature will reach the
western border over the next couple of hours, and progress
northeast across the area through the evening. Air mass has
destabilized somewhat recently, due to some breaks in the cloud
cover, but overall instability is still rather weak. The best
instability resides over the northwest zones. Will bring in high
PoPs from west to east later this afternoon and evening, as this
feature moves through.

Expecting convection to gradually diminish later this evening, as
what is left of the instability diminishes after sunset. It appears
from the model data that the actual surface front will reach the
western zones around 120300Z, and exit the eastern zones before
daybreak Tuesday. Some shower activity will remain possible with the
frontal passage later tonight, but the threat for stronger
convection by that time appears low, due to the lack of instability.
Based on this, will start to taper off the PoPs later tonight,
eventually cutting them off before sunrise Tuesday.

Deep layer shear is quite supportive of severe convection at this
time, and low level helicity may increase late this afternoon and
evening, as the surface low drifts into eastern Iowa. However, it
remains questionable as to whether enough instability will
develop to support strong convection. The environmental wind
fields support mixing down of high winds and rotating storms
through the evening with any stronger convection that may develop.

The rest of the short term looks quiet in the wake of the current
system, as upper ridging build back in aloft. Could be some residual
low cloud through Tuesday morning, before clearing off later in the
day.

Low level thicknesses generally support the GFS MOS temperature
guidance through the period, so little adjustments planned there.

&&

.Long Term...(Wednesday through Monday)
Issued at 241 PM EDT Mon Oct 11 2021

Upper and surface lows will move into southern Canada early in the
period. This will cause a surface front to stall out in the area.
Will have some chance PoPs Wednesday and Thursday.

An upper trough with better forcing will then approach the area
Friday and then move through by Saturday. At the surface, an area of
low pressure will ride along the front. The previous system will
have tapped into some tropical moisture from a dying system in the
east Pacific. Thus there should be plentiful moisture to work with.

Will go likely PoPs on Friday for most areas. Some showers may
linger into Saturday morning. The Canadian is showing rain lasting
into the afternoon, but the GFS/ECMWF have been consistently showing
rain move out by 18Z. Will trend toward dry in the afternoon.

Sunday and Monday will be dry with surface high pressure in control.

Temperatures will remain above normal through Friday, then much
cooler air will move in for the weekend into early next week. Lows
will be in the 40s with highs in the 60s for Saturday through
Monday. Of course, normal highs and lows are in the 60s and 40s,
respectively.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Mon Oct 11 2021

IMPACTS:
 - Initial thunderstorm activity moving east of the sites, leaving
scattered showers over the sites around issuance time. Wind gusts 25
to 40 kts possible in the showers, but higher end gusts isolated
enough to leave out.
- Next line of showers and thunderstorms to reach KLAF/KHUF around 2
to 3z.
 - Wind shift to 210-230 degrees after 120300Z from west to east.
 - Low MVFR/possible IFR ceilings for a few hours after cold frontal
passage.

DISCUSSION: Initial thunderstorms moving to the east of the sites,
with scattered to areas of showers expected to be around the sites
at 0z. Another line will move in from central Illinois and could
impact KLAF/KHUF around 2 to 3z. This line should weaken as it moves
east, so not sure how much will be left together or lightning
potential at KIND and KBMG at that point, so will leave out thunder
of those sites but include some VCSH with the second line.

Brief IFR visibility restrictions and gusty shifting winds possible
in/near heavier showers/storms.

The cold front will move into KLAF/KHUF around/after 3z, and wind
should shift to southwesterly. A few hours post frontal passage
(starting 8-9z at KLAF), ceilings will drop to low end MVFR and
possibly IFR for a few hours. Wind gusts of 18 to 24 kts will
continue through the day on Tuesday but out of the southwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...CP
Short Term...JAS
Long Term...50
Aviation...CP
Hazardous weather outlook, Oct 11, 3:33 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Mon Oct 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-121000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
333 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
tonight, especially across central and western counties. Lightning
and at least brief heavy rainfall will accompany storms. Some storms
may be severe...including potentially damaging winds...as well as
isolated tornadoes. The best threat exists west of a Lafayette to
Vincennes line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms are possible over some or all of the region
at times from Wednesday through Friday. It is too early to determine
if storms will be severe...although lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Oct 11, 5:39 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     4 S LAFAYETTE           40.35N 86.87W
10/11/2021  M52 MPH          TIPPECANOE         IN   TRAINED SPOTTER

            REPORT RECEIVED VIA SPOTTERNETWORK.ORG.

&&

BH
Local storm report, Oct 11, 5:51 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     ATTICA                  40.29N 87.25W
10/11/2021                   FOUNTAIN           IN   BROADCAST MEDIA

            LARGE TREES AND LIMBS DOWN IN ATTICA. SOME
            ARE BLOCKING STREETS. TIME IS APPROXIMATED
            FROM RADAR VELOCITY COUPLET.

&&

BH
Local storm report, Oct 11, 6:26 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     1 NW WEST LAFAYETTE     40.46N 86.93W
10/11/2021  M60 MPH          TIPPECANOE         IN   BROADCAST MEDIA

            AT WLFI.

&&

BH
Local storm report, Oct 11, 6:31 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 WSW PURDUE UNIVERSITY 40.41N 86.96W
10/11/2021                   TIPPECANOE         IN   PUBLIC

            REPORTS OF NUMEROUS TREE LIMBS BLOWN DOWN BY
            THUNDERSTORM WINDS ALONG SOUTH NEWMAN ROAD
            WERE RECEIVED. TIME ESTIMATED VIA ASOS MAX
            WIND GUST REPORT.

&&

BH
Special weather statement, Oct 11, 6:42 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
642 PM EDT Mon Oct 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-120030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
642 PM EDT Mon Oct 11 2021

...STRONG WIND GUSTS POSSIBLE THROUGH 830 PM...

Any shower or thunderstorm through 830 pm will be capable of
producing wind gusts of 45 to 55 mph. While these gusts will not
be widespread, where they occur they will be capable of blowing
about unsecured outdoor objects and down some tree limbs.
Continue to monitor for any severe thunderstorm issuances for
your area.

CP
Special weather statement, Oct 11, 10:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1034 PM EDT Mon Oct 11 2021

INZ055-063-064-120300-
Johnson IN-Brown IN-Bartholomew IN-
1034 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of southeastern
Johnson, eastern Brown and northwestern Bartholomew Counties through
1100 PM EDT...

At 1034 PM EDT, Doppler radar was tracking a strong showers near
Nashville, or 13 miles west of Columbus, moving northeast at 40 mph.
Weak rotation has also been noted with these showers.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Johnson, eastern Brown and northwestern Bartholomew Counties,
including the following locations... Peoga, Trafalgar, Spearsville,
Princes Lakes, Edinburgh, Stone Head, Gnaw Bone, Taylorsville and
Bargersville.

This includes Interstate 65 between mile markers 73 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 8622 3953 8616 3939 8595 3935 8595
      3935 8589 3933 8586 3906 8620
TIME...MOT...LOC 0234Z 223DEG 34KT 3920 8618

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:10 PM EDTSevere Thunderstorm WarningINDBoone, Clinton35 min
Oct 11, 9:18 PM EDTTornado WarningINDClinton27 min
Oct 11, 9:30 PM EDTSevere Thunderstorm WarningINDCarroll30 min
Oct 11, 9:37 PM EDTTornado WarningINDCarroll, Clinton, Howard26 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.